North Carolina, 2020

Damaging Winds in North Carolina, July 28, 2020

July 28, 2020 · NWS RAH · 14 events in 5 counties and zones

Precipitable water values near 2 inches, high temperatures in the 90s and an upper-level wave moving across the area helped to develop widespread showers and thunderstorms across central North Carolina. Colliding outflow boundaries continued storm development throughout the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Precipitable water values near 2 inches, high temperatures in the 90s and an upper-level wave moving across the area helped to develop widespread showers and thunderstorms across central North Carolina. Colliding outflow boundaries continued storm development throughout the afternoon and evening hours. MLCAPE of 1500-3000 J/kg and low shear created pulse-type, slow moving storms. This resulted in multiple reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 28, 3:39 PM EST, 1 minute earlier.

Area forecast discussion, Jul 28, 3:39 PM EST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
439 PM EDT Tue Jul 28 2020

.SYNOPSIS...
An Appalachian-lee surface trough will persist until a cold front
settles south across VA and NC late Thursday into Friday, when a
series of disturbances in westerly flow aloft will also cross our
region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Tuesday...

A positive tilt mid level trough evident in regional VWP data from
the OH Valley wswwd across the mid-South will drift east across the
srn middle Atlantic through early Wed, with associated weak (~10
meter/12 hr) 500 mb height falls over cntl NC through that time.
While that trough axis was well-sampled by the OHX RAOB this
morning, the 50 meter height fall noted there at 12Z was spurious
and a result of the wet-bulb effect that began around 750 mb. A
couple of weak MCVs and ongoing convection that originated over ern
TN/KY late last night, now from s-cntl VA swwd into the wrn NC
Piedmont, will precede the synoptic trough.

Hot and humid conditions this afternoon has resulted in moderate to
strong destabilization characterized by 2000-3000 J/kg of MLCAPE
from west to east across cntl NC. The aforementioned long-lived
multi-cell cluster now crossing the nrn NC Piedmont will pose a risk
of strong to tree-damaging severe wind gusts during the next few
hours, as it develops into a hot and relatively deeply mixed boundary
layer characterized by 8-9 C/km low level lapse rates. However, it
appears the outflow has surged ahead the most vigorous cells, so
overall wind potential may have already peaked with that cluster.

Otherwise, pulse storms are expected to continue to develop on the
myriad of outflow boundaries over cntl and ern NC through the same
time, with those that develop in the relatively more unstable
environment in the Coastal Plain and ern Sandhills favored to
produce a few water-loaded/wet microbursts.

While convective intensity will diminish with diabatic/outflow and
nocturnal cooling after 01-02Z, showers and isolated storms will
remain possible overnight, as the aforementioned mid level trough
approaches. Persistence low temperatures in the lwr-mid 70s are
expected.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 430 PM Tuesday...

A synoptic mid level trough that will settle across cntl NC late
tonight-early Wed will likely be moving east across ern NC through
peak diurnal heating Wed afternoon. Following wly and weakly
perturbed flow, including possible weak MCVs from convection
extending now from the cntl Appalachians wwd across the mid-South,
will exist across cntl NC through Wed night.

At the surface, the models suggest a trough or remnant outflow
boundary may be in place from the ern Piedmont or Coastal Plain
wswwd across the Sandhills and srn Piedmont at the start of the day.
That/those boundaries will likely provide a primary focus for
scattered convective development over cntl NC on Wed. Additionally,
there is a consistent signal in CAM guidance for multiple nearly
stationary clusters of convection near and east of the Outer Banks
tonight, with a large area of outflow that the models suggest will
move inland across ern NC and the Coastal Plain through early
afternoon Wed. That feature, should it materialize, would also
provide both a focus for convection and also some cooling during
the afternoon.

Otherwise, it will not be as hot as previous days given both an
uptick in cloud cover and also a long-passed influence from the
subtropical ridge that on Mon was centered along the middle Atlantic
coast and today has completely broken down and drifted east into the
Atlantic. High temperatures are consequently expected to range
mostly between 90 and 95 degrees. When combined with continued humid
conditions, heat index values around 102-105 degrees are expected
away from the nrn and nwrn NC Piedmont, where upr 90s will be
common. Given that Heat Advisory criteria for RAH is for 105 for two
hours or more *or* three or more consecutive days of 102-105,
another Heat Advisory for the same areas as the current one will
likely be needed for Wed. Persistence lows in the lwr-mid 70s are
forecast for Wed night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 405 PM Tuesday...

The persistent influence of the western Atlantic upper-level ridge
across the Southeast will have weakened by Thursday as the ridge has
shifted east and broad troughing develops across eastern NOAM. The
upper level flow across the Carolinas will largely be west to
southwesterly through the period supporting a transition to a
convectively active period and near seasonable temperatures. During
the period a weak cold front will approach our area on Thursday and
Friday and perhaps drift into northern NC early Saturday and then
lift north on Sunday. As the front approaches and a couple of
disturbances aloft move near the area, expect the greatest chance
and coverage of convection on Thursday and Friday.

A secondary upper level trough moves across the Plains and into the
TN/OH Valleys with an associated surface wave that rides near the
Appalachians and lifts the front north of the area over the weekend.
This should lift the focus of convection north of our area and
result in a period of reduced convective activity late Saturday into
Sunday. As we head into early next week, we will need to monitor the
evolution of potential tropical cyclone nine. This system is
associated with considerable uncertainty and it will be difficult
speculate much on the track until the system organizes and there is
a center to point to but the general trend today suggests the system
will likely stay north of the Carribean and possibly move into the
eastern Gulf of Mexico via FL. During the same period, there is the
potential for significant rain across the Carolinas as a deep feed
of tropical moisture is present and strengthening upper level jet
northeast of the TC. Stay tuned. -Blaes
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 215 PM Tuesday...

Outside of scattered showers and storms and associated sub-VFR
conditions and gusty convective wind gusts, VFR conditions are
expected through 18Z Wed.

Outlook: Mainly diurnal showers and storms, with coverage likely
maximized Thu-Fri, will pose the primary aviation hazard through the
weekend. Additionally, overnight-early morning stratus will become
increasingly likely Fri morning through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM EDT this evening for NCZ010-
011-026>028-041>043-075>078-084>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Blaes
AVIATION...MWS
Hazardous weather outlook, Jul 28, 3:38 AM EST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
438 AM EDT Tue Jul 28 2020

NCZ007>009-021>025-038>040-073-074-083-290845-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Anson-
438 AM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-041>043-075>078-084>086-088-089-290845-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-
Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson-
438 AM EDT Tue Jul 28 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 2:09 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
309 PM EDT Tue Jul 28 2020

NCZ086-282015-
Hoke NC-
309 PM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOKE COUNTY UNTIL 415 PM
EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raeford, moving northeast at 5 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Raeford, Silver City and Rockfish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3494 7929 3507 7934 3517 7916 3507 7909
      3504 7909 3499 7905 3498 7905
TIME...MOT...LOC 1908Z 246DEG 6KT 3504 7923

JJT
Special weather statement, Jul 28, 2:28 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
328 PM EDT Tue Jul 28 2020

NCZ010-011-026-027-282030-
Nash NC-Franklin NC-Warren NC-Halifax NC-
328 PM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NASH...SOUTHEASTERN
WARREN...WEST CENTRAL HALIFAX AND NORTHEASTERN FRANKLIN COUNTIES
UNTIL 430 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Louisburg, moving northeast at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Enfield, Castalia, Centerville, Glenview, Arcola, Medoc Mountain
State Park, Aventon and Airlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3599 7814 3616 7829 3639 7787 3618 7766
TIME...MOT...LOC 1927Z 241DEG 18KT 3617 7805

JJT
Special weather statement, Jul 28, 3:16 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
416 PM EDT Tue Jul 28 2020

NCZ078-282115-
Wayne NC-
416 PM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY UNTIL 515
PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving east at 5 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Goldsboro, Mar-Mac, Elroy and Brogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3527 7814 3535 7817 3535 7815 3536 7816
      3537 7816 3538 7814 3540 7816 3542 7815
      3549 7797 3529 7790
TIME...MOT...LOC 2016Z 254DEG 5KT 3535 7808

JJT
Special weather statement, Jul 28, 3:29 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
429 PM EDT Tue Jul 28 2020

NCZ078-088-089-282130-
Sampson NC-Wayne NC-Cumberland NC-
429 PM EDT Tue Jul 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...NORTHERN
SAMPSON AND NORTHEASTERN CUMBERLAND COUNTIES UNTIL 530 PM EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Olive, moving east at 10 mph. Other strong storms extended
westward across northern Sampson county.

Pea size hail and wind gusts up to 40 mph will be possible with
these storms, along with deadly cloud to ground lightning.

Locations impacted include...
Mount Olive, Godwin, Newton Grove, Wade, Salemburg, Falcon, Hobbton
and Spivey's Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3522 7887 3526 7848 3526 7841 3528 7832
      3531 7808 3519 7801 3519 7804 3518 7807
      3519 7816 3509 7817 3508 7816 3504 7816
      3501 7863
TIME...MOT...LOC 2028Z 273DEG 9KT 3519 7818

GIH

The radar

The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nash

When
July 28, 3:40 PM EST
Where
Nash County, 4.15 mi ENE of Easonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.940, -77.800

Several trees and power lines were reported down in Rocky Mount. In addition, a building shell that was under construction partially collapsed.

Thunderstorm Wind, Sampson

When
July 28, 3:53 PM EST
Where
Sampson County, 2.29 mi WNW of Halls Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.137, -78.585

One tree was reported down near the intersection of Baptist Chapel and Maynard Road.

Thunderstorm Wind, Cumberland

When
July 28, 3:55 PM EST
Where
Cumberland County, 2.15 mi SSE of Stedman
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.990, -78.688

Multiple trees were reported down along Stedman Cedar Creek Road, one of which caused damage to a roof.

Thunderstorm Wind, Sampson

When
July 28, 3:58 PM EST
Where
Sampson County, 1.49 mi NNW of Halls Store to 1.72 mi NNW of Halls Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.140, -78.560

One tree was reported down near the intersection of Old Wrench School Road and Bynum Road.

Thunderstorm Wind, Sampson

When
July 28, 3:58 PM EST
Where
Sampson County, 2.04 mi E of Falcon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.196, -78.614

One tree was reported down near the intersection of Phillips Road an Autry Mill Road.

Thunderstorm Wind, Sampson

When
July 28, 4:07 PM EST
Where
Sampson County, 2.24 mi SE of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.150, -78.449

One tree was reported down on Bud Johnson Road.

Thunderstorm Wind, Sampson

When
July 28, 4:07 PM EST
Where
Sampson County, 1.19 mi ENE of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.175, -78.460

One tree was reported down near the intersection JB Wilson Road, Roanoke Road, and Straw Pond School Road.

Thunderstorm Wind, Sampson

When
July 28, 4:11 PM EST
Where
Sampson County, 0.82 mi ESE of Halls Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.114, -78.538

One tree was reported down near the intersection of Maxwell Road and Dunn Road.

Thunderstorm Wind, Sampson

When
July 28, 4:16 PM EST
Where
Sampson County, 1.32 mi NW of Herring
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.135, -78.435

One tree was reported down at the intersection of United States Highway 421 and Moore Herring Lane.

Thunderstorm Wind, Sampson

When
July 28, 4:18 PM EST
Where
Sampson County, 2.83 mi SSW of Herring
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.080, -78.432

One tree was reported down on Odum Road.

Thunderstorm Wind, Wake

When
July 28, 4:35 PM EST
Where
Wake County, 1.32 mi ESE of Millbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.840, -78.600

One tree was reported down on a car in a parking lot near Atlantic Avenue and Harrod Street.

Thunderstorm Wind, Franklin

When
July 28, 4:36 PM EST
Where
Franklin County, Ingleside
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
36.180, -78.300

Multiple trees were reported down on power lines near Rocky Ford Road and North Carolina Highway 39.

Thunderstorm Wind, Sampson

When
July 28, 4:43 PM EST
Where
Sampson County, 2.53 mi SSW of Mc Cullen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.065, -78.292

One tree was reported down at the intersection of Governor Moor Road and Auctioneer Road.

Thunderstorm Wind, Sampson

When
July 28, 4:48 PM EST
Where
Sampson County, 1.17 mi E of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
35.000, -78.309

Multiple trees were reported down on power lines along Southeast Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905543, 905460, 905552, 905462, 905468, 905473, 905483, 905489, 905496, 905498, 905025, 905026, 905501, 905503.